Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 166, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 25, 1997, 6:54 PM CDT for Custer County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1997, 6:54 PM CDT (23:54 UTC)
- Expired
- Jul 25, 1997, 7:55 PM CDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:40 PM CDT | Hail 0.75 | Callaway, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1633 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 252356 RRA SVRLBF NEC041-260055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 654 PM CDT FRI JUL 25 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEBRASKA ...SOUTHERN CUSTER COUNTY AT 652 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 17 MILES SOUTHWEST OF BROKEN BOW OR 4 MILES NORTHWEST OF OCONTO MOVING EAST AT 5 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NORTH OF OCONTO BY 725 PM CDT ANOTHER STORM WAS LOCATED 7 MILES SOUTH OF BROKEN BOW MOVING EAST AT 5 MILES AN HOUR AND WILL REMAIN IN RURAL AREAS SOUTH AND EAST OF BROKEN BOW. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ONj THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. M. MUTCHLER/SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 25, 3:05 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 304 PM CDT FRI JUL 25 1997 POPS AND TEMPS TO BE MAIN FORECAST CHALLENGES. KLNX 88D CONTINUES TO INDICATE AN OUTFLOW BOUNDARY MOVING SLOWLY SOUTHWEST ACROSS WESTERN NEBRASKA AND EXTENDS FROM NEAR HAYES SPRINGS TO EAST OF HYANNIS TO OVER LBF. ACCUS/TCU CLOUD FORMATIONS CAN BE VIEWED FROM THE WINDOW WHILE SATELLITE SHOWING CB/TCU/CU FORMING ALONG LINE FROM OVER DEN TO SNY... EAST TO ARTHUR. TEMPS INTO THE MID TO UPPER 90S OVER THE SOUTHWEST WITH NORTHEN EDGE OF HOT TEMPS TO CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON WITH CAP INHIBITING THUNDERSTORM DEVELOP OVER PANHANDLE AND SOUTHWEST UNTIL NEAR 5 PM THEN CAP WEAKENING WITH BETTER CHANCE FOR STORMS TO BECOME SEVERE WHICH DEVELOP NORTH OF A LINE FROM CHAPPELL TO LBF TO BBW. DRIER AIR SPREADING EAST ACROSS THE PANHANDLE WITH DEWPOINT FRONT LIKELY EXTENDING FROM EAST OF MERRIMAN TO OGA THIS EVENING AND ALSO BE FOCUS FOR THUNDERSTORM DEVELOPMENT INTO THIS EVENING. WEAK WINDS ALOFT TO MAKE POSSIBLE LOCALIZED HEAVY RAIN. MODELS SHOWING VARIATIONS WITH SERIES OF SHORTWAVES TO MOVE THROUGH UPPER RIDGE THROUGH THE PERIOD. ETA PREFERRED WITH NGM TEMPS TO COOL AND PROGRESSION OF SERIES OF SHORTWAVES TO BE HANDLED TO BE A MIX OF ETA/NGM SOLUTIONS. WATER VAPOR IMAGERY SHOWS GOOD TAP INTO TROPICAL MOISTURE WITH BAND EXTENDING NORTHEAST ACROSS NORTHWEST NEB. A SECOND PLUME OF MOISTURE SPREADING NORTH INTO WESTERN KANSAS WITH SHORTWAVE STILL LIFTING NORTH. MODEL GUIDANCE STALLS SHORTWAVE OVER SOUTHWEST KANSAS. HOWEVER WITH WEAK BROAD RIDGE ALOFT TO THE SOUTHEAST NOT TO CONFIDENT MODELS WILL HANDLE FEATURE WELL. CONSIDERING SHORTWAVE TO CONTINUE LIFTING NORTH THE ADDITIONAL INSTABILITY TO MAKE POSSIBLE WIDELY SCATTERED THUNDERSTORMS POSSIBLE SOUTHWEST TILL MIDNIGHT. WHILE SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE NORTH TONIGHT. GRIDDED DATA SHOWED MOISTURE TO DECREASE OVER THE WEST THIS EVENING. LOOKING AT 19Z SURFACE ANAL NOT TO SURE HOW FAR EAST DRYLINE TO PROGRESS WITH MODELS SHOWING TROUGH AXIS EXTENDING NORTHEAST TO SOUTHWEST ACROSS PORTIONS OF EASTERN NEBRASKA TO WEAKEN. THEN BEST CONVERGENCE SHIFTING WEST TO OVER THE FOOTHILLS...EAST INTO THE PANHANDLE BY 26/12Z. PRESENT FORECAST SHOWS THUNDERSTORMS FOR THIS EVENING AND BELIEVE FORECAST SHOULD BE MODIFIED FOR THUNDERSTORMS TO CONTINUE PAST EVENING ACROSS THE NORTH INTO THE EARLY MORNING HOURS. ON SATURDAY SURFACE TROUGH TO REMAIN ACROSS WESTERN NEBRASKA WITH A REPEAT OF TODAY WITH THE ACTUAL COOLER AIR TO RESIDE NORTH OF SOUTH DAKOTA. SOUTHWEST WIND FLOW ALOFT WILL RESULT IN COLD FRONT TO THE NORTHWEST SLOWING AS IT BECOMES MORE PARRALEL TO UPPER FLOW AS IT MOVES EAST ON SATURDAY. SURFACE TROUGH ACROSS THE WEST TO MAKE WIND FORECAST DIFFICULT WITH LIGHT AND VARIABLE WINDS EXPECTED SATURDAY. WILL GO ABOVE GUIDANCE WHICH IS CLOSE TO PRESENT FORECAST FOR TEMPS THROUGH THE PERIOD. LBF BB2 067/098 066/096 061 19222 ANW BB 068/096 068/094 065 19334 OGA BB 066/099 066/095 065 19222 ONL BB 070/096 071/095 065 19334 IML BB 068/100 068/095 065 19222 BBW BB 068/099 070/097 065 19334 VTN BB 067/096 066/093 061 19333 WOOD
In the hours before
Local storm report, Jul 25, 4:18 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI JUL 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 16 NE NORTH PLATTE NE 0.88 INCH HAIL
07/25/97 LINCOLN
DAUGHERTYLocal storm report, Jul 25, 4:20 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI JUL 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 16 NE NORTH PLATTE NE 0.88 INCH HAIL
07/25/97 LINCOLN
DAUGHERTYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:09 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 61 min |
| Jul 24, 7:20 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 45 min |
| Jul 24, 8:07 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 63 min |
| Jul 24, 11:23 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Jul 25, 12:25 AM CDT | Severe Thunderstorm Warning | LBF | Cherry | 65 min |
| Jul 25, 3:11 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 49 min |
| Jul 25, 3:51 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| Jul 25, 4:16 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 64 min |
| Jul 25, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 62 min |
| Jul 25, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 63 min |
| Jul 25, 5:38 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
| Jul 25, 6:16 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| Jul 25, 6:43 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.